Winter Storm, Rowan
- When
- March 7, 4:30 PM EST to March 8, 6:00 PM EST
- Where
- Rowan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Five inches of snow and sleet accumulated.
A strong low pressure system moved northeast along the eastern side of the Appalachian Mountains, spreading a mix of freezing rain, sleet, and snow across the area late of March 7th through March 8th. Several thunderstorms were also reported on the evening of March 7th, with freezing rain and sleet.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong low pressure system moved northeast along the eastern side of the Appalachian Mountains, spreading a mix of freezing rain, sleet, and snow across the area late of March 7th through March 8th. Several thunderstorms were also reported on the evening of March 7th, with freezing rain and sleet. The precipitation was mainly sleet and freezing rain on the evening of March 7th, but changed over to snow by the morning of March 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 7, 3:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 340 PM EST FRI MAR 7 2008 .SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED WILL ISSUE A WINTER STORM WARNING...PRIMARILY FOR FREEZING RAIN...FOR TONIGHT INTO SATURDAY FOR MY WESTERN BORDER COUNTIES. WILL LEAVE THE PREVIOUS WARNING INTACT IN THE NORTH. GFS AND WRF BOTH SUPPORT MORE THAN A QUARTER INCH OF QPF IN THE WEST AND NORTHWEST. REACHING WARNING CRITERIA IS QUESTIONABLE IN THE FAR EASTERN PORTION OF THE WARNING AROUND WEST LIBERTY. HOWEVER...WITH THE WARNING ALREADY IN PLACE...DO NOT WANT TO REMOVE IT GIVEN THERE IS A CHANCE IT WOULD HAVE TO BE REISSUED. THE WRF SHOWS A SUBSTANTIAL WARM LAYER ALOFT FOR MOST OF THE NIGHT...SUGGESTING FREEZING RAIN WHERE SURFACE TEMPS ARE BELOW FREEZING. THERE IS REASONABLY GOOD AGREEMENT IN THE WRF AND GFS FOR THE TIMING OF THE SURFACE FREEZING LINE MARCHING ACROSS THE AREA DURING THE NIGHT. THE GFS IS NOT AS WARM ALOFT. IF THE GFS WERE TO VERIFY...IT IS STILL POSSIBLE THAT THE WARNING COULD VERIFY ON SNOW. FOR THE REMAINDER OF THE AREA NOT UNDER A WARNING...WILL USE A WINTER WEATHER ADVISORY TONIGHT INTO SATURDAY. IN THE ADVISORY AREA WINTER PRECIP AMOUNTS SHOULD BE LIGHTER AND PROBABLY NOT MEET WARNING CRITERIA. IN TERMS OF SNOW...WILL TRIM BACK AMOUNTS SOME MORE FROM THE PREVIOUS FORECAST. BASED ON THE WRF...AS THE WARM LAYER ALOFT COOLS TO 0 DEG C PRECIP SHOULD CHANGE TO ALL SNOW TOWARD DAWN IN OUR WESTERN COUNTIES...AND ON SATURDAY MORNING IN THE EAST. CONSIDERING THE AMOUNT OF PRECIP EXPECTED AFTER THE CHANGE...HAVE TRIMMED BACK SNOW AMOUNTS. BASED ON WRF TEMPERATURE FORECAST...WESTERN AREAS COULD SEE AN INCH OF SNOW TONIGHT. OTHERWISE...OUR SNOW IS EXPECTED TO FALL FROM THE WRAP-AROUND/COMMA HEAD AREA OF PRECIP MOVING THROUGH ON SATURDAY. THIS SHOULD BRING 2-3 INCHES NW...BUT PERHAPS ONLY AN INCH IN OUR SE. ANY LINGERING FLURRIES WILL END OF SATURDAY NIGHT AS THE SYSTEM DEPARTS. .LONG TERM.../SUNDAY THROUGH FRIDAY/...UPDATED A RIDGE OF HIGH PRESSURE BUILDS IN FOR SUNDAY...HOWEVER MOISTURE WILL INCREASE LATE IN THE DAY AHEAD OF A WEAK COLD FRONT. THE FRONT MOVES THROUGH LATE SUNDAY NIGHT INTO MONDAY MORNING. MOISTURE IS LACKING WITH THE SYSTEM. WRF IS THE MOST AGGRESSIVE WITH THE MOISTURE...BUT GFS...ECMWF AND SREFS INDICATE LESS FAVORABLE CONDITIONS FOR PRECIP. WILL CARRY A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS SUNDAY NIGHT...WITH MARGINAL TEMPS AND THICKNESSES. THIS SYSTEM WILL DEPART ON MONDAY...AFTER A SLIGHT CHANCE OF SNOW SHOWERS IN THE MORNING. FOR MUCH OF THE EXTENDED...SIDED CLOSE TO THE LESS PROGRESSIVE PRELIMINARY HPC MANUAL PROGS...WHICH WERE CLOSE TO THE ECMWF AND NAFES. HIGH PRESSURE SHOULD DRIFT ACROSS THE AREA TUESDAY AND WEDNESDAY. MAINTAINED JUST A SLIGHT CHANCE OF RAIN LATE THURSDAY AS A COLD FRONT APPROACHES FROM THE WEST. A SURFACE LOW IS EXPECTED TO DEVELOP ALONG THE SOUTHERN PORTION OF THE FRONT AND SPREAD SOME RAIN INTO THE AREA THURSDAY NIGHT AND FRIDAY. && .AVIATION.../18Z TO 18Z/ AN AREA OF RAIN WAS MOVING NORTHEAST ACROSS THE AREA...WITH THE MAIN BATCH ENDING FROM SOUTHWEST TO NORTHEAST. SOME SNOW HAS BEEN REPORTED IN THE FAR NORTHWESTERN PORTION OF OUR AREA...NEAR FGX AND IOB. EXPECT A RELATIVE LULL IN THE HEAVIER PRECIP THIS AFTERNOON...WITH SOME SCATTERED AREAS OF LIGHT RAIN...WITH SOME LIGHT SNOW OR SLEET ALSO MIXED IN IN THE NORTHWEST. BY TONIGHT...SOME FREEZING RAIN...SLEET AND SNOW WILL MOVE BACK INTO THE AREA AS TEMPERATURES COOL ON THE WESTERN SIDE OF A LOW PRESSURE SYSTEM MOVING JUST EAST OF THE AREA. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW BY LATE TONIGHT INTO SATURDAY MORNING. EXPECT IFR CONDITIONS THROUGH MOST OF THE PERIOD...WITH SOME LIFR THIS EVENING INTO SATURDAY ON RIDGETOP AIRPORTS. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST SATURDAY FOR KYZ052-058>060-068-069-079-083-104-106-108. WINTER STORM WARNING UNTIL 5 PM EST SATURDAY FOR KYZ044-050-051. WINTER WEATHER ADVISORY FROM 1 AM TO 5 PM EST SATURDAY FOR KYZ087-088-110-113-118>120. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 PM EST SATURDAY FOR KYZ080-084>086-107-109-111-112-114>117. && SHORT TERM...HAL LONG TERM...WJM AVIATION...WJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 549 AM EST FRI MAR 7 2008 KYZ044-050>052-058>060-104-106-108-081400- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN- WOLFE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... SANDY HOOK...WEST LIBERTY...CAMPTON 549 AM EST FRI MAR 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A MAJOR WINTER STORM WILL START AS RAIN THIS EVENING BEFORE CHANGING TO FREEZING RAIN...SLEET AND THEN SNOW OVERNIGHT. ICE ACCUMULATIONS OF UP TO ONE QUARTER OF AN INCH WITH UP TO FOUR INCHES OF SNOW ON TOP OF THE ICE IS EXPECTED. TRAVEL OVERNIGHT WILL BE EXTREMELY HAZARDOUS AND IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW WILL CONTINUE TO FALL ON SATURDAY WITH AN ADDITIONAL 2 TO 4 INCHES OF ACCUMULATION POSSIBLE. TOTAL SNOW AND SLEET ACCUMULATIONS OF 4 TO 8 IS EXPECTED. ISOLATED SNOW SHOWERS WILL CONTINUE INTO SATURDAY NIGHT WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. THERE IS ALSO A CHANCE FOR SNOW EARLY MONDAY...AND LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ068-069-079-080-083>088-107-109>120-081400- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 549 AM EST FRI MAR 7 2008 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A MAJOR WINTER STORM WILL START AS RAIN TODAY BEFORE CHANGING TO FREEZING RAIN...SLEET AND THEN SNOW OVERNIGHT. ICE ACCUMULATION OF AROUND A TENTH OF AN INCH IS EXPECTED TONIGHT WITH ONLY LIGHT SLEET AND SNOW ACCUMULATIONS. TRAVEL OVERNIGHT WILL BE DIFFICULT AND IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW AND SLEET ON SATURDAY WILL PRODUCE BETWEEN 2 AND 4 INCHES OF ACCUMULATION. SNOW SHOWERS WILL CONTINUE INTO SATURDAY NIGHT WITH ONLY LIGHT ADDITIONAL ACCUMULATION. THERE IS ALSO A CHANCE FOR SNOW EARLY MONDAY...AND LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. DUSTY
The national radar mosaic for the moment the first event began.
13 sleet, 10 heavy snow, 7 ice storm, 1 winter storm. Local standard time, as filed.
Five inches of snow and sleet accumulated.
Four inches of snow and sleet, one inch being sleet, accumulated in Somerset.
One and a half inches of snow, sleet and ice from freezing rain had accumulated on the ground in Mt. Sterling.
One half inch of ice from freezing rain accumulated near Old Landing just south of the Lee County line.
Three to four inches of mostly sleet and some snow accumulated in Owingsville.
Two inches of sleet and three inches of snow accumulated in Mount Vernon.
Two inches of sleet accumulated in the southern part of the county. Six inches of sleet, with some snow mixed in, accumulated in the northern part of the county in and near Flemingsburg.
Three to four inches of sleet, with some snow mixed in, accumulated in McKee.
One half inch of ice from freezing rain accumulated on Highway 205 in Rosefork.
At least an inch of freezing rain and sleet accumulated in Island City. State Road 1350 was covered in ice.
One half inch of sleet accumulation occurred in Hazard.
A half an inch of ice and two to three inches of snow accumulated in Manchester.
Four inches of sleet, with some snow mixed in, accumulated in Frenchburg.
One quarter of an inch of ice and two inches of snow accumulated in London.
Three tenths of an inch of ice and one inch of snow accumulated in Whitley City.
Nearly three quarters of an inch of sleet acumulated near Clay City.
Three quarters of an inch of ice and two inches of snow accumulated in Sandy Hook.
Four inches of snow and sleet accumulated in West Liberty.
Four inches of snow was reported at Phelps.
A quarter inch of ice was reported around Williamsburg.
A half an inch of sleet was reported around Hindman.
Four inches of snow fell along Highway 23 at the Virginia state line.
One quarter of an inch of ice and two inches of snow accumulated in North Corbin.
Four and one half inches of snow accumulated 3 miles northeast of Gage.
Four and one half inches of snow accumulated in Beattyville.
Four and one half inches of snow fell 2 miles southwest of Foraker.
Three inches of snow accumulated in Wallins Creek. Four to five inches was reported on highway 421 near Pine Mountain.
Three inches of snow accumulated in Hindman. Four and a half inches of snow fell along highway 80 near elmrock.
Three inches of snow accumulated 4 miles west southwest of Prestonsburg. Four inches of snow was reported at Allen, with 6 inches near Melvin on Abner Mountain.
Three inches of snow accumulated in Paintsville. Four inches of snow was reported in Staffordsville and Flat Gap.
Four inches of snow accumulated in Inez.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90924, 86022, 86009, 86012, 86015, 86023, 86031, 86033, 86011, 86013, 86014, 86016, 86021, 86037, 86041, 90863, 86017, 86020, 90905, 90913, 90926, 90903, 86036, 86026, 86029, 86027, 86028, 86035, 86025, 86034, 86040.